Alert archive / West Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 220, NWS Pittsburgh, PA

August 10, 2021Marion County, Monongalia County, Wetzel County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 10, 2021, 3:57 PM EDT for Marion County, Monongalia County, Wetzel County, West Virginia. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 3:57 PM EDT (19:57 UTC)
Expired
Aug 10, 2021, 4:10 PM EDT
In force
13 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Marion County, WV, Monongalia County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 106 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

799 
WUUS51 KPBZ 101957
SVRPBZ
WVC049-061-103-102045-
/O.NEW.KPBZ.SV.W.0220.210810T1957Z-210810T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
357 PM EDT Tue Aug 10 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Monongalia County in northern West Virginia...
  Eastern Wetzel County in northern West Virginia...
  Central Marion County in northern West Virginia...

* Until 445 PM EDT.

* At 357 PM EDT, a severe thunderstorm was located over Mannington,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Morgantown, Fairmont, Westover, Mannington, Star City, Pleasant
  Valley, Winfield, Barrackville, Monongah, Granville, Fairview, and
  Brookhaven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3945 8037 3963 8043 3972 7997 3972 7982
      3963 7979 3962 7979 3949 7990
TIME...MOT...LOC 1957Z 255DEG 19KT 3956 8031 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
216 
WWUS51 KPBZ 102010
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
410 PM EDT Tue Aug 10 2021

WVC049-061-103-102020-
/O.CAN.KPBZ.SV.W.0220.000000T0000Z-210810T2045Z/
Monongalia WV-Wetzel WV-Marion WV-
410 PM EDT Tue Aug 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR MONONGALIA...EASTERN WETZEL
AND CENTRAL MARION COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3945 8037 3963 8043 3972 7997 3972 7982
      3963 7979 3962 7979 3949 7990
TIME...MOT...LOC 2006Z 255DEG 19KT 3958 8022 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:36 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 10, 1:36 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
136 PM EDT Tue Aug 10 2021

.SYNOPSIS...
Seasonable warmth, humidity, and periodic showers and thunderstorms
can be expected until cold frontal passage late this week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convective line with isolated strong/severe gusts continues to
progress eastward this afternoon with support from a weak shortwave
trough. ~1000-1500j/kg of MLCAPE and modest shear has still
supported a few cells with cores approaching 35kft, where breaks in
the cloud deck allowed for temperatures to exceed 80 deg. Generally
do not anticipate this line intensifying as it moves eastward. In
addition to the marginal severe threat, locally heavy rain, with PWAT
values approach 2 inches may pose a problem in urban/poor drainage
locations.

Passage of the shortwave trough/building shortwave ridge should
alleviate coverage of this convection by eve.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
A similar scenario is indicated for Wednesday with the emergence of
another shortwave from the base of broad troughing over the Upr
Midwest, and the approach of that trough/frontal system is likely to
spawn more showers and storms on Thursday.

Temperature for the short term wl be above average with the support
of warm, moist advection. Thursday is borderline approaching Heat
Advisory headlines as Heat Index values are currently forecasted to
be in the upper-90s in portions of our region. However, the
confidence is not too high on this scenario since we still have
precip chances in the forecast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
An eastward sliding cold front will maintain rain chance into
Saturday, but that frontal passage will moderate temperature back to
climatological norms for the weekend.

Showers may return to the region starting Monday as high pressure
breaks down and warm, moist air returns from the south.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
Showers and thunderstorms, with MVFR/IFR restrictions, will continue
east southeast this afternoon in conjunction with the passage of a
shortwave trough.

Drier weather with generally VFR conditions should develop after the
line passage, though MVFR cigs may linger for sites north of I-70.
MVFR to IFR cigs are likely to return by WEdnesday morning as moist
advection continues in SSW sfc flow, before diurnal/heating raises
cig heights.

Scattered showers and thunderstorms may redevelop overnight into
Wednesday with additional shortwave passage, but
confidence/timing/coverage is too low at this time for mention beyond
VCSH.

.Outlook...
Periodic restrictions in showers/tstms are likely thru Sat with a
series of crossing disturbances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 10, 6:33 AM EDT, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
633 AM EDT Tue Aug 10 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-111045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
633 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated incidents of severe wind gusts are possible with afternoon
thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated incidents of severe wind gusts are possible Wednesday and
Thursdays as thunderstorms become likely with cold front
encroachment.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 10, 3:20 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND DMG     GREEN HILLS             40.12N  80.31W
08/10/2021                   WASHINGTON         PA   911 CALL CENTER

            TREES AND POWERLINES DOWN.

&&

EVENT NUMBER PBZ2102074

RACKLEY
Local storm report, Aug 10, 3:21 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
321 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HEAVY RAIN       STONE CREEK             40.40N  81.56W
08/10/2021  M1.83 INCH       TUSCARAWAS         OH   PUBLIC

&&

EVENT NUMBER PBZ2102075

RRR
Local storm report, Aug 10, 3:23 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     TSTM WND DMG     ROSS TOWNSHIP           40.53N  80.02W
08/10/2021                   ALLEGHENY          PA   SOCIAL MEDIA

            TREE ON POWERLINES RESULTING IN SMALL FIRE.

&&

EVENT NUMBER PBZ2102076

RACKLEY
Special weather statement, Aug 10, 3:31 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
331 PM EDT Tue Aug 10 2021

OHZ059-069-WVZ004-012-102000-
Monroe OH-Belmont OH-Marshall WV-Wetzel WV-
331 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern Monroe,
southern Belmont, northwestern Wetzel and Marshall Counties through
400 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
Woodsfield, moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegatation is possible.

Locations impacted include...
Moundsville, New Martinsville, Woodsfield, Powhatan Point, Glen Dale,
Beallsville, Clarington, Jerusalem, Wilson, Cameron, Alledonia, and
Antioch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3965 8116 3988 8121 3994 8071 3969 8064
TIME...MOT...LOC 1930Z 263DEG 39KT 3979 8109

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
Local storm report, Aug 10, 3:37 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     SALINEVILLE             40.62N  80.83W
08/10/2021                   COLUMBIANA         OH   PUBLIC

            TREES AND POWERLINES DOWN.

&&

EVENT NUMBER PBZ2102077

RACKLEY
Special weather statement, Aug 10, 3:52 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
352 PM EDT Tue Aug 10 2021

PAZ031-075-076-WVZ012-021-509>511-102030-
Fayette Ridges PA-Greene PA-Fayette PA-
Ridges of Eastern Monongalia and Northwestern Preston WV-Marion WV-
Monongalia WV-Wetzel WV-Preston WV-
352 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of southeastern Greene,
southwestern Fayette, Monongalia, Wetzel, northwestern Preston and
Marion Counties through 430 PM EDT...

At 352 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mannington, moving east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegatation is possible.

Locations impacted include...
Morgantown, Fairmont, Westover, Kingwood, Mannington, Star City,
Pleasant Valley, Winfield, Barrackville, Point Marion, Monongah, and
Granville.

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 18.
  Interstate 79 in Pennsylvania between mile markers 0 and 2.
  Interstate 79 in West Virginia between mile markers 130 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3941 8011 3939 8020 3944 8028 3947 8048
      3943 8054 3947 8065 3946 8067 3948 8067
      3947 8071 3955 8078 3955 8082 3960 8085
      3960 8087 3981 7981 3947 7962 3939 7989
      3944 7989 3945 7994 3939 8008
TIME...MOT...LOC 1952Z 286DEG 48KT 3953 8031

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:39 PM EDTSpecial Weather StatementPBZBrooke, Hancock36 min
Aug 10, 1:57 PM EDTSevere Thunderstorm WarningPBZBrooke, Ohio48 min
Aug 10, 2:47 PM EDTSevere Thunderstorm WarningPBZMarshall, Wetzel43 min
Aug 10, 2:52 PM EDTSevere Thunderstorm WarningPBZMarshall33 min
Aug 10, 3:18 PM EDTSpecial Weather StatementPBZWetzel27 min
Aug 10, 3:52 PM EDTSpecial Weather StatementPBZMarion, Monongalia, Preston, Wetzel38 min
Aug 10, 4:17 PM EDTSevere Thunderstorm WarningPBZWetzel13 min
Aug 10, 4:26 PM EDTSevere Thunderstorm WarningPBZWetzel16 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.